Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Invariant subspaces in Banach spaces of analytic functions

Author: Stefan Richter
Journal: Trans. Amer. Math. Soc. 304 (1987), 585-616
MSC: Primary 47B38; Secondary 46E15, 46J15
MathSciNet review: 911086
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the invariant subspace structure of the operator of multiplication by $ z$, $ {M_z}$, on a class of Banach spaces of analytic functions. For operators on Hilbert spaces our class coincides with the adjoints of the operators in the Cowen-Douglas class $ {\mathcal{B}_1}(\overline \Omega )$. We say that an invariant subspace $ \mathcal{M}$ satisfies $ \operatorname{cod} \mathcal{M} = 1$ if $ z\mathcal{M}$ has codimension one in $ \mathcal{M}$. We give various conditions on invariant subspaces which imply that $ \operatorname{cod} \mathcal{M} = 1$. In particular, we give a necessary and sufficient condition on two invariant subspaces $ \mathcal{M}$, $ \mathcal{N}$ with $ \operatorname{cod} \mathcal{M} = \operatorname{cod} \mathcal{N} = 1$ so that their span again satisfies $ \operatorname{cod} (\mathcal{M} \vee \mathcal{N}) = 1$. This result will be used to show that any invariant subspace of the Bergman space $ L_a^p,\,p \geqslant 1$, which is generated by functions in $ L_a^{2p}$, must satisfy $ \operatorname{cod} \mathcal{M} = 1$. For an invariant subspace $ \mathcal{M}$ we then consider the operator $ S = M_z^{\ast}\vert{\mathcal{M}^ \bot }$. Under some extra assumption on the domain of holomorphy we show that the spectrum of $ S$ coincides with the approximate point spectrum iff $ \operatorname{cod} \mathcal{M} = 1$. Finally, in the last section we obtain a structure theorem for invariant subspaces with $ \operatorname{cod} \mathcal{M} = 1$. This theorem applies to Dirichlet-type spaces.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47B38, 46E15, 46J15

Retrieve articles in all journals with MSC: 47B38, 46E15, 46J15

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society